Iowa, 2004

Hail in Iowa, September 18, 2004

September 18, 2004 · NWS DMX · 3 events in 2 counties and zones

The situation remained unchanged during the overnight hours of the 17th into the 18th. Low pressure remained over eastern Montana, with an elevated warm front extending southeast through eastern Nebraska into far eastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The situation remained unchanged during the overnight hours of the 17th into the 18th. Low pressure remained over eastern Montana, with an elevated warm front extending southeast through eastern Nebraska into far eastern Kansas. Stability parameters remained week, however a 40 kt low level jet continued to blow across the front. The strong warm air advection resulted in an area of elevated convection that developed around midnight and continued through much of the predawn hours. Severe weather was limited with these storms, but a few of the storms produced hail up to an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 17, 2:30 PM CST, 11 hours earlier.

Area forecast discussion, Sep 17, 2:30 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT FRI SEP 17 2004

.DISCUSSION...
SHORT TERM PROBLEMS ABOUND AND CENTER AROUND CONVECTION CHANCES
OVERNIGHT AND THEN AGAIN SATURDAY NIGHT. SOME TIMING PROBLEMS STILL
EXIST WITH THE NEXT FRONT TO MOVE THROUGH THE AREA THE MIDDLE OF
NEXT WEEK. NO MAJOR CHANGES TO FORECAST OTHER THAN POPS IN THE SHORT
TERM. CURRENT ELEVATED CONVECTIVE CLUSTER OVER NW IOWA WITH MARGINAL
SEVERE HAIL CONTINUES TO REDEVELOP ON THE WESTERN EDGE AIDED BY
DECREASING LOW LEVEL JET AND STRONG THETA-E ADVECTION. LEADING EDGE
OF THE ELEVATED INSTABILITY AXIS IS NOW EDGING INTO THE CENTRAL CWA.
HAVE NOTED ON THE PROFILER NETWORK THAT THE H850 WINDS OVER NE
NEBRASKA ARE FINALLY STARTING TO DECREASE. THESE STRONGER WINDS...40
KTS...PERSISTED MUCH LONGER THAN MODELS INDICATED. THE CONVECTION
OVER NORTHERN IOWA SHOULD SLOWLY DIMINISH THIS EVENING AS IT MOVES
FURTHER EAST INTO MORE STABLE AIR. AM MORE TROUBLED WITH THE
SOUTHERN CONVECTION OVER WEST CENTRAL IOWA. MODELS CONTINUE TO PROG
INTENSIFYING LOW LEVEL JET THIS EVENING OVER NE KS INTO S IA WITH
GOOD SPEED CONFLUENCE AND ELEVATED MOISTURE TRANSPORT OVER THE
SOUTHERN PORTION OF THE STATE. AM NOT SURE WHETHER OR NOT THE
EXISTING CONVECTION WILL DIMINISH AND THEN REDEVELOP LATER THIS
EVENING OR IF IT WILL JUST CONTINUE TO BUILD SE THROUGH THE
AFTERNOON AND EVENING. WILL KEEP HIGHER POPS OVER THE EASTERN CWA
AFTER MIDNIGHT AS BEST THETA-E CONVERGENCE MOVES EAST. AREA WILL
REMAIN IN BUILDING UPPER RIDGE OVER THE WEEKEND WITH STRENGTHENING
SOUTHERLY FLOW. STRONG NIGHTTIME LOW LEVEL JET WILL ALLOW SOME
MIXING AND HOLD TEMPS UP INTO THE  60S OVER MOST AREAS. MORE WEAK
FORCING SATURDAY NIGHT WITH GFS AND NOW THE 18Z ETA PRODUCING SOME
LIGHT QPF OVER E IA. WILL BROADBRUSH THE EAST WITH LOW CHC POPS AS
CONFIDENCE IS NOT HIGH. HAVE MADE MINOR ADJUSTMENTS TO PCPN CHANCES
TUES THRU THURS. MODELS ARE NOW A BIT FASTER IN LIFTING THE MAIN
UPPER TROUGH NE. WITH MORE TIMING ADJUSTMENTS SURE TO COME THE NEXT
FEW DAYS...HAVE ONLY MADE SLIGHT ADJUSTMENTS TO TIMING BUT HAVE
BOOSTED POPS AS MODELS MAINTAIN GOOD POST FRONTAL PCPN AS TROUGH
LIFTS TOWARD THE AREA. OVERALL HAVE TRENDED ON THE COOL SIDE OF MOS
TEMPS AS SURFACE WINDS NEVER COME AROUND TO THE SW. IF THEY
DO...H850 TEMPS AND WINDS WOULD SUPPORT MORE WIDESPREAD MID/UPPER
80S THAN IS FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAW
Hazardous weather outlook, Sep 17, 2:30 PM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT FRI SEP 17 2004

IAZ004>007-015>017-023>028-181100-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF HIGHWAY 3.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL SLOWLY DIMINISH OVER NORTHERN IOWA THIS
EVENING. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THE
STORMS. IN ADDITION...ISOLATED 2 TO 3 INCH RAINFALL AMOUNTS WILL
OCCUR. THIS MAY PRODUCE ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.  IT
IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

IAZ033>039-044>050-057>062-070>075-181100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION-
MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG
AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL AND
SOUTHERN IOWA TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

IAZ081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
330 PM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG
AND SOUTH OF HIGHWAY 34.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS SOUTHERN IOWA
TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH
THURSDAY.  IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

JAW

The radar

The Des Moines radar (KDMX), 129 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Taylor

When
September 18, 1:30 AM CST
Where
Taylor County, 4 mi NNW of Conway
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -94.650

Hail, Adams

When
September 18, 2:00 AM CST
Where
Adams County, 5 mi S of Corning
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.917, -94.733

Hail, Adams

When
September 18, 3:25 AM CST
Where
Adams County, 5 mi N of Prescott
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -94.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420238, 5420239, 5420240.